Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

July 28, 2005Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2005, 3:56 PM MST for Mohave County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 3:56 PM MST (22:56 UTC)
Expired
Jul 28, 2005, 4:31 PM MST
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 52 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 282256
SVRVEF
AZC015-282330-
/O.NEW.KVEF.SV.W.0024.050728T2256Z-050728T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM MST THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 430 PM MST

* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTH OF TEMPLE
  BAR...OR ABOUT 15 MILES SOUTHWEST OF MEADVIEW...AND MOVING
  NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF TEMPLE BAR BY 415 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3575 11428 3588 11413 3616 11449 3599 11467

$$
SC
1 follow-up statement
136 
WWUS55 KLAS 282331
SVSVEF
AZC015-282339-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-050728T2330Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM MST THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 430 PM MST...

THE THUNDERSTORMS IN WEST CENTRAL MOHAVE COUNTY HAVE WEAKENED AND 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...THUNDERSTORMS DO CONTINUE ACROSS PARTS OF WEST 
CENTRAL MOHAVE COUNTY WHICH WILL PRODUCE HEAVY RAIN...GUSTY 
WINDS...AND DANGEROUS LIGHTNING.

LAT...LON 3575 11428 3588 11413 3616 11449 3599 11467

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:35 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM PDT THU JUL 28 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA...WITH AFTERNOON THUNDERSTORMS AND
SEASONABLE TEMPERATURES EXPECTED THROUGH THE WEEKEND.
&&

.SHORT TERM...WATER VAPOR IMAGERY SHOWS WEAK CIRCULATION CURRENTLY
WORKING TOWARD THE NORTHEAST OVER THE SOUTHERN SIERRA...LIKELY
AIDING IN THE DEVELOPMENT OF SIGNIFICANT CONVECTION OVER THE AREA
THIS AFTERNOON. THE MOISTURE CURRENTLY IN PLACE...DEW POINTS IN THE
50S GENERALLY SOUTH OF VEGAS...AND 40S TO THE NORTH...WILL
PERSIST...IF NOT INCREASE SLIGHTLY...AS THE HIGH PRESSURE MOVES
FURTHER TO THE EAST TOMORROW CONTINUING A FEED OF MOISTURE INTO THE
AREA FROM THE SOUTH. AS SUCH...EXPECT A RETURN OF CONVECTION SIMILAR
TO TODAY OVER MUCH OF THE FORECAST AREA FRIDAY AND SATURDAY. ONLY A
SLIGHT CHANGE IN THE STEERING LEVEL WINDS WILL BRING THE STORMS OFF
THE HIGH COUNTRY IN MORE OF A NORTH OR NORTHEASTERLY DIRECTION
FRIDAY AND SATURDAY.

.LONG TERM...NO CHANGE IS EXPECTED IN THE GENERAL WEATHER PATTERN
THROUGH THE LONG TERM WITH THE RIDGE TO REMAIN CENTERED AROUND THE
FOUR CORNERS AREA WITH FAIRLY WEAK...GENERALLY SOUTH TO SOUTHWEST
FLOW ALOFT ACROSS THE CWA. AS SUCH...FLOW WILL BE CONDUCIVE TO
MAINTAINING MOISTURE IN THE CWA WHILE WEAK FLOW ALOFT TO ALLOW FOR
SLOW MOVEMENT OF ANY MOISTURE OVER THE AREA. THUS OVERALL PATTERN OF
SCATTERED AFTERNOON/EVENING THUNDERSTORMS LOOKS TO BE THE BEST BET
THROUGH THE PERIOD. WILL HAVE TO WATCH FOR LOCALLY HEAVY RAIN WITH
THESE SLOW MOVING STORMS. WITH MOISTURE OVER THE AREA...DAYTIME
TEMPS LIKELY TO BE A LITTLE BELOW NORMAL THROUGH THE PERIOD.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EARLY
EVENING WITH ISOLATED TO SCATTERED ACTIVITY TO PERSIST THROUGH
04Z ACROSS ALL ROUTE CORRIDORS. OUTFLOW BOUNDARIES MAY CONTINUE TO
CAUSE PROBLEMS AT KLAS AND WILL NEED TO MONITOR DURING THE
AFTERNOON/EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAK/CZYZYK
Hazardous weather outlook, Jul 28, 6:18 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 AM PDT THU JUL 28 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-291400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
618 AM PDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER AREA THIS AFTERNOON AND
EVENING. ALTHOUGH HAZARDOUS WEATHER IS NOT ANTICIPATED...BRIEF HEAVY
RAIN AND GUSTY WINDS MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOISTURE OVER THE AREA WILL CONTINUE TO ALLOW ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THROUGH
THE PERIOD WITH SOME THUNDERSTORM ACTIVITY CONTINUING THROUGH THE
NIGHT.  OVERALL HAZARDOUS WEATHER IS NOT ANTICIPATED WITH THESE
STORMS...BUT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS MAY CREATE
ISOLATED HAZARDOUS CONDITIONS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:16 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 28, 2:35 PM MSTFlash Flood WarningVEFMohave55 min
Jul 28, 4:18 PM MSTFlash Flood WarningVEFMohave57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.